Hail, Aroostook
- When
- June 16, 3:01 PM EST
- Where
- Aroostook County, 1.38 mi S of Ashland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.610, -68.400
The hail covered the ground.
Thunderstorms developed across northern Aroostook County in advance of a cold front. An isolated severe thunderstorm produced large hail near Ashland in northeast Aroostook County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Thunderstorms developed across northern Aroostook County in advance of a cold front. An isolated severe thunderstorm produced large hail near Ashland in northeast Aroostook County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 16, 2:42 PM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 342 PM EDT THU JUN 16 2011 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL SLOWLY MOVE ACROSS THE REGION INTO SATURDAY. A STRONG COLD FRONT WILL APPROACH THE REGION LATER SATURDAY AND CROSS THE AREA SATURDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... CONVECTION HAS BEGUN TO FIRE ACROSS FAR W AND NW PORTIONS OF OUR FA AS EXPECTED ERLY THIS AFTN. WEAK SFC COLD FRONT CURRENTLY EXTENDS WWRD FROM WEAK LOW PRES JUST NW OF YQB W/ AN ASSOCIATED WEAK WARM FRONT JUST TO OUR E. FINALLY...EXTENDING N-S ACROSS WRN MAINE ATTM IS A PREFRONTAL SFC TROF. IN THE UPPER LEVELS...WEAK UPPER RIDGE CURRENTLY ACROSS THE REGION GIVING WAY TO INCREASING NW FLOW ALOFT W/ DIGGING SHORT WAVE ENERGY DIVING SE TOWARD THE AREA AROUND DEEP UPPER LOW OVER N CENTRAL QUEBEC. LATEST MSAS ANALYS SHOWS INCREASING TDS ACROSS W AND NW AREAS W/ SBCAPES OF 1000-1500 J/KG THESE AREAS...MATCHING UP WELL W/ THE CURRENT OUTBREAK OF CONVECTION. EXPECT CONVECTION TO CONT TO FIRE AND MOVE ESE THRU THE AFTN AND ERLY EVE HOURS AND THEN WEAKEN AND MOVE SE OF THE AREA BY MID TO LATE EVE. W/ MDT CAPES...WEAK TO MDT FORCING ALOFT AND SOME NWRLY SHEAR...EXPECT PULSE TYPE MULTICELLULAR STORMS A FEW OF WHICH COULD BE STRONG TO SEVERE W/ HAIL/GUSTY WINDS THE PRIMARY THREAT... && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... A QUASI-STATIONARY FRONT WILL REMAIN ON AN WEST/EAST LINE NEAR THE NORTHERN PORTION OF MAINE DURING THIS PERIOD. AT THE SAME TIME AN INTENSE 500 MILLIBAR LOW WILL SLOWLY MOVE TO THE SOUTHEAST. NAM40 INDICATES AROUND 1000 JOULES OF CAPE OVER THE CENTRAL PORTION OF THE FORECAST AREA GOING INTO FRIDAY EVENING. EXPECT THUNDERSTORMS TO DEVELOP SOUTH OF THE STATIONARY FRONT. SURFACE AND UPPER LEVEL LOW PRESSURE MOVE TO VICINITY OF NORTHERN MAINE DURING THE DAY SATURDAY. MORE THUNDERSTORMS EXPECTED TO DEVELOP LATER IN DAY SATURDAY AS LOW PRESSURE PASSES TO THE NORTH AND COLD FRONT MOVES THROUGH THE STATE. EXPECT HIGH PRESSURE TO BUILD IN FROM THE WEST SUNDAY. FOR POP HAVE INITIALIZED GRIDS WITH A BLEND OF THE NAM12...GFS40 AND SREF. WILL INCREASE PROBABILITY NUMBERS OVER MAXIMUM AREAS. FOR WIND HAVE USED A 50/50 BLEND OF THE NAM12 AND GMOS. WILL USE GMOS TO INITIALIZE THE TEMPERATURE GRIDS. WILL INCREASE MAXIMUM TEMPERATURE A FEW DEGREES BOTH DAYS. HAVE BLENDED THE NAM12 AND GFS40 FOR QPF. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE EXTENDED MODELS CONTINUE TO BE IN GOOD GENERAL AGREEMENT THROUGH THE PERIOD. AT THE START OF THE PERIOD THERE WILL BE A VERTICALLY STACKED LOW OVER THE EASTERN PORTIONS OF THE ST LAWRENCE SEAWAY...HIGHER PRESSURE WILL BEGIN TO RIDGE INTO WESTERN MAINE. THE HIGH PRESSURE RIDGE WILL DOMINATE THE WEATHER THROUGH MONDAY NIGHT INTO TUESDAY MORNING. TUESDAY AFTERNOON A LOW PRESSURE WILL MOVE SOUTH OUT OF THE HUDSON BAY REGION. THIS LOW WILL MOVE INTO WESTERN MAINE TUESDAY EVENING. ANOTHER LOW AND ITS ASSOCIATED FRONTAL SYSTEM WILL MOVE INTO THE EASTERN GREAT LAKES REGION. BY WEDNESDAY MORNING THESE SYSTEMS MERGE INTO ONE SYSTEM WITH A COLD FRONT EXTENDED ACROSS CENTRAL MAINE FROM A LOW IN EASTERN QUEBEC...THROUGH MAINE...TO A SECOND LOW OVER THE NORTHERN GREAT LAKES. THE COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY NIGHT. A WEAK HIGH PRESSURE RIDGE WILL MOVE INTO NORTHERN MAINE AS THE LOW OVER THE GREAT LAKES MOVE EAST. BY THURSDAY EVENING THE LOW WILL PUSH EAST INTO VERMONT THE ASSOCIATED WARM FRONT WILL MOVE INTO OUR COASTAL WATERS. BY THE END OF THE PERIOD...THE LOW AND FRONTAL SYSTEM WILL BE EAST OF THE AREA AND HIGHER PRESSURE WILL BEGIN TO RIDGE INTO WESTERN MAINE. LOADED GMOS...ADJUSTED THE SKY AND POP GRIDS TO BETTER SUPPORT ONE ANOTHER. LOADED NAWAVE 4 FOR SEAS IN THE COASTAL WATERS. PLUS 15 PERCENT FOR WIND GUSTS OVER LAND...20 PERCENT OVER WATER. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... NEAR TERM: MAINLY VFR CONDS EXPECTED NEXT 24 HRS W/ BRIEF PERIODS OF MVFR/IFR IN ANY TSTM ACTIVITY. SHORT TERM: EXPECT MVFR/IFR CONDITIONS FRIDAY NIGHT AND SATURDAY AS SHOWERS DEVELOP. IMPROVMENT TO VFR CONDITIONS EXPECTED SUNDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. && .MARINE... NEAR TERM: WINDS/SEAS EXPECTED TO REMAIN BLO SCA LEVELS THRU THE PERIOD. EXPECT SOME PATCHY FOG LATER TONIGHT THRU FRI AS LOW- LEVELS CONT TO MOISTEN UP OVER THE WATERS. SHORT TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR WIND GRIDS. FOR WAVES: HAVE INITIALIZE GRIDS WITH WNA/4. WAVE GRAPHICS INDICATE LONG FETCH EXTENDING FROM THE GULF OF MAINE TO THE SOUTHEAST. WAVE MODEL LOOKS A LITTLE HIGH SATURDAY DUE TO BOUNDARY CONDITIONS IN GULF OF MAINE...SO WILL LOWER ONE FOOT. WILL LEAVE MODEL NUMBERS FOR SUNDAY AS WAVES FROM SOUTHEAST CORNER OF FETCH ARRIVE. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...KHW SHORT TERM...MIGNONE LONG TERM...NORTON AVIATION...KHW MARINE...KHW/MIGNONE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 314 AM EDT THU JUN 16 2011 MEZ001>006-010-011-015>017-029>032-170715- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 314 AM EDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND LINGER INTO THIS EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE. ANZ050>052-170715- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 314 AM EDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.
The Caribou radar (KCBW), 78 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
1 hail. Local standard time, as filed.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325524.